Delaware’s Leading Injury Attorneys
  1. Home
  2.  » 
  3. Uncategorized
  4.  » Medication errors: Watch out for dangerous or deadly mistakes

Medication errors: Watch out for dangerous or deadly mistakes

| Dec 16, 2020 | Uncategorized

Taking the wrong medication can be dangerous or deadly. While some medications will have no ill effects when taken inappropriately, others may cause lasting complications.

Some medications are more likely to cause problems than others. For example, a low dose of a corticosteroid may help reduce inflammation to help a patient breathe better. However, a high dose given incorrectly could cause a Cushing’s reaction or lead to high blood sugars that require monitoring in a hospital.

Incorrect medications could cause injuries or deaths

There are a few reasons why the incorrect medications could cause injuries or deaths. For example:

  • The wrong medication given to a patient may interact with another medication or supplement they take. It could cause dangerous side effects.
  • The wrong dose of a medication may result in an overdose or withdrawal, depending on the drug.

Why do patients end up getting, and taking, the wrong medications?

Some of the most common reasons for medication errors include:

  • Mixing up drugs with similar names.
  • Using medical abbreviations.
  • Poor communication between doctors and patients or doctors and pharmacists.

What are the most common medication errors?

Besides taking the wrong medications, patients may also:

  • Take drugs that interact.
  • Be given the wrong dosages.
  • Not get the correct medication and have injuries from the omission.
  • Receive more than one of the same or similar medication, which leads to overdosing or serious side effects.

It’s the responsibility of your health care provider and pharmacy team to make sure your drugs will not interact and can be used confidently. If you are unsure about anything you receive, ask your pharmacist before you take the medication.